When most people hear the term “sexual side effects” they think of well publicized sexual side effects like the loss of sexual desire and erectile dysfunction that often accompany the use of certain kinds of anti-depressants.
But our sexuality amounts to more than erections, lubrication, and “frequency of sexual intercourse” statistics. And sexual side effects of medications can be more complicated than the warnings of drug companies and physicians.
The less obvious sexual side effects of medication can be hard for researchers to identify, observe, and document, and as a result they often are not included in the patient information about a particular drug. For example, it wasn’t until recently that researchers even considered that sexual side effects of medication might be different for men and women.
That said, most sexual side effects of medication can be understood as having an impact on our physical experience of sex or our emotional/psychological experience of sex. Often sexual side effects will involve a combination of the two.
Physical Sexual Side EffectsThe most obvious and commonly talked about side effects are the actual physical changes in our sexual functioning as a result of taking medication. These can include:
- Changes to sexual functioning of our body that alter how we respond to sexual desire and how we engage in sexual behaviors.
- Changes to energy levels that can cause fatigue, a major obstacle to healthy sexuality
Cognitive and Emotional Side EffectsA medication that is designed specifically to act on a particular chemical in the body may still have far reaching emotional and cognitive effects that will impact sexuality:
- Medications may lead to increased risk of depression
- Medications may lead to increased risk of mania or obsessive thinking
- Medications that are designed to “even out” or “level” moods
All of these changes can impact interest in sex, social skills involved in being sexual with others, the way we perceive ourselves as sexual, and to the extent to which the medication alter our observable behavior, they may impact how others perceive us as sexual people.
Going on a new medication can also change our awareness of our body. This may be because we are asked by doctors to pay attention to side effects, or it may be a result of our own awareness of something changing in our body. Whatever the reason, when we become more aware of our bodies, we may have new, different, or unexpected thoughts and feelings about our sexual selves. We may be bothered by a part of our body, or a mannerism, that we formerly never noticed. We may also notice favorable changes in our bodies.
Whether positive, negative, or neutral, medications can have unforeseen sexual side effects in the ways they change our awareness of our own bodies and the way they function.